Clinical and Experimental Nephrology

, Volume 16, Issue 2, pp 333–336

Aliskiren-associated acute kidney injury in a patient with pre-existing chronic kidney disease and dilated cardiomyopathy

  • Junji Yamauchi
  • Yugo Shibagaki
  • Keita Uehara
  • Takashi Yasuda
  • Kenjiro Kimura
Case Report

DOI: 10.1007/s10157-011-0566-2

Cite this article as:
Yamauchi, J., Shibagaki, Y., Uehara, K. et al. Clin Exp Nephrol (2012) 16: 333. doi:10.1007/s10157-011-0566-2

Abstract

We report a case of acute kidney injury (AKI) caused by a novel direct renin inhibitor, aliskiren. A 43-year-old Japanese man with dilated cardiomyopathy on cardiac resynchronization therapy with defibrillator and chronic kidney disease (CKD) was started on aliskiren in addition to enalapril, carvedilol, furosemide, and spironolactone for worsening cardiac function suggested by the elevation of serum brain natriuretic peptide. After 1 month, he noticed general malaise, loss of appetite and his serum creatinine level increased from 2.0 to 7.24 mg/dL. He had no evidence of exacerbation of hemodynamic instability (heart failure or hypotension) or post-renal cause of AKI. Although a cessation of aliskiren did not ameliorate AKI, renal function returned to baseline after withholding enalapril. Careful monitoring is necessary when aliskiren is used in patients with CKD and/or significant systolic dysfunction since it can cause normotensive ischemic AKI, especially when there is a concomitant use of other renin–angiotensin–aldosterone system inhibitors.

Keywords

AliskirenNormotensive ischemic acute kidney injuryDilated cardiomyopathyChronic kidney disease

Copyright information

© Japanese Society of Nephrology 2011

Authors and Affiliations

  • Junji Yamauchi
    • 1
  • Yugo Shibagaki
    • 1
  • Keita Uehara
    • 1
  • Takashi Yasuda
    • 1
  • Kenjiro Kimura
    • 1
  1. 1.Department of Nephrology and HypertensionSt. Marianna University HospitalKawasakiJapan